Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 202, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 5, 2017, 6:20 PM CDT for Washington County, Alabama; Greene County, Wayne County, Mississippi. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2017, 6:20 PM CDT (23:20 UTC)
- Expired
- Aug 5, 2017, 7:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Washington County, AL, Greene County, MS, Wayne County, MS
The radar
The Mobile radar (KMOB), 82 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 11.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1666 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
832 WUUS54 KMOB 052320 SVRMOB ALC129-MSC041-153-060000- /O.NEW.KMOB.SV.W.0202.170805T2320Z-170806T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Mobile AL 620 PM CDT SAT AUG 5 2017 The National Weather Service in Mobile has issued a * Severe Thunderstorm Warning for... West central Washington County in southwestern Alabama... Southeastern Wayne County in southeastern Mississippi... Northern Greene County in southeastern Mississippi... * Until 700 PM CDT * At 620 PM CDT, a severe thunderstorm was located near Fruitdale, or 13 miles north of Leakesville, moving northwest at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... State Line and Fruitdale. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3136 8833 3123 8843 3137 8879 3158 8859 TIME...MOT...LOC 2320Z 128DEG 13KT 3135 8851 HAIL...0.75IN WIND...60MPH $$
2 follow-up statements
669
WWUS54 KMOB 052345
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
645 PM CDT SAT AUG 5 2017
ALC129-052354-
/O.CAN.KMOB.SV.W.0202.000000T0000Z-170806T0000Z/
Washington AL-
645 PM CDT SAT AUG 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL WASHINGTON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3151 8866 3149 8848 3146 8845 3124 8844
3137 8879
TIME...MOT...LOC 2344Z 100DEG 18KT 3134 8860
$$
MSC041-153-060000-
/O.CON.KMOB.SV.W.0202.000000T0000Z-170806T0000Z/
Wayne MS-Greene MS-
645 PM CDT SAT AUG 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN WAYNE AND NORTHERN GREENE COUNTIES...
At 644 PM CDT, a severe thunderstorm was located 9 miles southwest of
State Line, or 13 miles north of Leakesville, moving west at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
State Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3151 8866 3149 8848 3146 8845 3124 8844
3137 8879
TIME...MOT...LOC 2344Z 100DEG 18KT 3134 8860
HAIL...0.75IN
WIND...60MPH
$$503
WWUS54 KMOB 060000
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
700 PM CDT SAT AUG 5 2017
MSC041-153-060008-
/O.EXP.KMOB.SV.W.0202.000000T0000Z-170806T0000Z/
Wayne MS-Greene MS-
700 PM CDT SAT AUG 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAYNE AND
NORTHERN GREENE COUNTIES WILL EXPIRE AT 700 PM CDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.
However, gusty surface winds up to 40 mph are still possible.
LAT...LON 3151 8866 3149 8848 3146 8845 3124 8844
3137 8879
TIME...MOT...LOC 2358Z 128DEG 13KT 3137 8864
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:31 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 5, 3:31 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Mobile AL 331 PM CDT Sat Aug 5 2017 .NEAR TERM /Now Through Sunday/...Mid to upper trof stretching from the Mississippi river valley to the eastern conus will lift northward somewhat this afternoon and tonight as a vigorous mid level impulse shifts east from the Great Lakes to the NE states. At the surface a broad surface ridge stretching from the western Atlantic to the north central gulf will become reinforced from the north overnight as another surface ridge located west of the main upper trof shifts southeast towards the north central gulf states overnight and early Sun morning. With this pattern expect less coverage of showers and thunderstorms this evening followed by mainly scattered coverage of showers and thunderstorms generally over the lower half of the forecast area early Sun followed by likely coverage during the afternoon hours mostly north and west of the I-65 corridor. Latest progs show better lift or forcing approaching from northwest by Sun afternoon in response to next mid level impulse dropping southward near the base of the main upper trof. Latest model sounding continue to show pwats generally ranging from 1.85 to 2 inches for most areas through the next 24 hours combined with slightly drier aloft and better lapse rates in the lower and upper levels of the boundary layer suggesting the threat of heavy rain will continue with most of the showers and thunderstorms along with a few strong thunderstorms during the afternoon, accompanied with gusty straight line winds and frequent cloud to ground lightning. The best chance for the stronger thunderstorms will be where the better coverage is expected or generally along and west of the I-65 corridor. Due to the chance for more heavy rain over lower sections of the forecast area this afternoon and very moist antecedent conditions from heavy rains yesterday will continue to mention an elevated risk for possible flash flooding for all coastal areas and a limited risk generally along and south of a line stretching from just south of Wiggins Ms to just north of Andalusia Al through 6 pm this afternoon. For Sun with the better rain chances generally north and west of where the heavier rains occurred during the last few days will hold off on any updates to the graphic for heavy precip tonight and Sun. As for temps will lean more toward the physical guidance for lows and highs due to less clouds tonight and on Sun and slightly less coverage of precip during the day on Sun. Lows tonight will range from the lower to middle 70s for most inland areas and the mid to upper 70s near the immediate coast. Highs Sun will climb to the mid to upper 80s for most inland areas and the middle 80s near the immediate coast. 32/ee .SHORT TERM /Sunday night Through Tuesday night/...A sharply positively tilted upper trof extending from the Great Lakes region to the northern/central Plains shifts eastward across the interior eastern states through the period, while an east-west oriented upper ridge extending from the western Atlantic into the central Gulf shifts northward somewhat into the northern Gulf. A surface low associated with the upper trof moves across the northeast states during the period, and brings a weak cold front into the interior Gulf coast states late Monday night, which will probably stall in this general position on Tuesday but may move further southward. A surface ridge otherwise remains generally along the northern Gulf coast and promotes a light southerly flow over the forecast area, with precipitable water values persisting around 2.0 inches, values which are about 125% of normal. With a series of mostly modest shortwaves continuing to move eastward across the Gulf coast states, expect this pattern to produce scattered convective development each day, with the potential for better coverage over the northern portion of the area on Tuesday depending on how far southward the frontal boundary moves. The stronger storms will be capable of gusty winds, frequent lightning and heavy downpours through the period. Highs on Monday will be mostly in the lower 90s except for upper 80s at the beaches, then Tuesday will generally around 90. Lows will range from the lower 70s inland to the mid/upper 70s closer to the coast. /29 .LONG TERM /Wednesday Through Saturday/...The axis of the upper ridge over the northern Gulf strengthens somewhat and shifts further northward to near the coast early in the period as an upper trof in the easterlies advances across the Bahamas. The upper ridge breaks down on Friday as the upper trof continues into the eastern Gulf, followed by the upper trof appearing to begin to phase with an amplifying upper trof over the central states on Saturday. Deep layer moisture remains essentially unchanged through the period with precipitable water values near 2.0 inches (125% of normal). A stalled frontal boundary lingers over the Gulf coast states on Wednesday then dissipates on Thursday, with a surface ridge otherwise remaining over or near the northern Gulf coast. With a series of shortwaves expected to move across the Gulf coast states and with a weakening frontal boundary in the area (and potentially other boundaries left over from previous convection), expect scattered to numerous convective development on Wednesday and possibly into Thursday with the best coverage over interior areas. For Friday and Saturday, despite the dissipation of the frontal boundary, the improving upper level pattern (weakening upper ridge) should support scattered convective development each day. Highs will be near 90 with lows ranging from the 70s inland to the mid/upper 70s closer to the coast. /29 && .MARINE...A light to moderate southerly wind flow will continue through midweek as a surface ridge of high pressure builds west over the northern and central gulf. Less coverage of showers and thunderstorms can be expected with this pattern beginning late today, continuing through early next week. Seas will gradually subside to around 2 feet through early next week. Better rain chances are expected later in the week as another upper level system shifts south towards the north central gulf. 32/ee && .PRELIMINARY POINT TEMPS/POPS... Mobile 74 88 76 90 / 40 60 20 30 Pensacola 77 87 77 89 / 30 50 20 30 Destin 78 86 78 88 / 30 50 20 30 Evergreen 72 89 73 91 / 20 60 20 40 Waynesboro 72 88 73 90 / 20 60 20 40 Camden 73 88 74 91 / 20 70 20 50 Crestview 73 89 73 91 / 20 50 20 30 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous weather outlook, Aug 5, 4:08 AM CDT, 14 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Mobile AL 408 AM CDT Sat Aug 5 2017 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-061200- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 408 AM CDT Sat Aug 5 2017 This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms will develop today, especially along and south of the Interstate 10 corridor. Some of the storms will produce heavy rainfall and isoalted flash flooding is possible along the coastal areas of Alabama and northwest Florida. There is a moderate risk of rip currents along the beaches of Alabama and northwest Florida. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered to numerous showers and thunderstorms may produce localized heavy rain and flooding on Sunday. There is a moderate risk of rip currents along area beaches on Sunday. .SPOTTER INFORMATION STATEMENT... SkyWarn Severe Storm Spotters are encouraged to relay any reports of flooding to the National Weather Service in Mobile. GMZ630>635-650-655-670-675-061200- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Destin to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Destin to Pensacola FL from 20 to 60 NM- 408 AM CDT Sat Aug 5 2017 This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms will produce locally higher winds and seas. .DAYS TWO THROUGH SEVEN...Sunday through Friday Winds, waves and seas will be locally higher in and near thunderstorms through the forecast period.
In the hours before
Special weather statement, Aug 5, 5:16 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Mobile AL
516 PM CDT SAT AUG 5 2017
ALZ052-052245-
Washington AL-
516 PM CDT SAT AUG 5 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN WASHINGTON COUNTY UNTIL 545 PM CDT...
At 515 PM CDT, the strong thunderstorm was located near Millry, or 10
miles northwest of Chatom, moving west at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Millry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3156 8817 3148 8835 3154 8843 3169 8846
3170 8825
TIME...MOT...LOC 2215Z 111DEG 11KT 3159 8836Special weather statement, Aug 5, 6:11 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Mobile AL 611 PM CDT SAT AUG 5 2017 ALZ052-MSZ067-076-052345- Washington AL-Greene MS-Wayne MS- 611 PM CDT SAT AUG 5 2017 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST CENTRAL WASHINGTON...SOUTHEASTERN WAYNE AND NORTHEASTERN GREENE COUNTIES UNTIL 645 PM CDT... At 610 PM CDT, the strong thunderstorm was located over Fruitdale, or 14 miles northeast of Leakesville, moving northwest at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... State Line and Fruitdale. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3137 8831 3122 8843 3137 8878 3159 8860 TIME...MOT...LOC 2310Z 124DEG 19KT 3134 8845
Special weather statement, Aug 5, 6:13 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Mobile AL 613 PM CDT SAT AUG 5 2017 ALZ052-053-052345- Clarke AL-Washington AL- 613 PM CDT SAT AUG 5 2017 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL WASHINGTON AND WEST CENTRAL CLARKE COUNTIES UNTIL 645 PM CDT... At 613 PM CDT, the strong thunderstorm was located over Chatom, moving northwest at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Chatom, Saint Stephens, Wagarville and Leroy. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3134 8823 3150 8833 3169 8805 3146 8789 TIME...MOT...LOC 2313Z 136DEG 9KT 3147 8824
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:45 PM CDT | Areal Flood Warning | MOB | Mobile | 2 hr |
| Aug 4, 10:42 PM CDT | Areal Flood Warning | MOB | Crenshaw | 3 hr |
| Aug 5, 10:18 AM CDT | Areal Flood Advisory | MOB | Baldwin | 3 hr |
| Aug 5, 4:14 PM CDT | Areal Flood Advisory | MOB | Covington | 2 hr |
| Aug 5, 5:16 PM CDT | Special Weather Statement | MOB | Washington | 29 min |
| Aug 5, 6:13 PM CDT | Special Weather Statement | MOB | Washington | 32 min |
| Aug 5, 6:11 PM CDT | Special Weather Statement | MOB | Greene | 34 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.